Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 149, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 26, 1998, 11:19 PM CDT for Wabasha County, Minnesota. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1998, 11:19 PM CDT (04:19 UTC)
- Expired
- Jun 27, 1998, 12:20 AM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Wabasha County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 11:44 PM CDT | Thunderstorm Wind 61 | Zumbro Falls, MN | |
| Jun 26, 11:45 PM CDT | Thunderstorm Wind 61 | Wabasha, MN | |
| Jun 27, 12:16 AM CDT | Thunderstorm Wind 61 | Lake City, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 8:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1872 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 469 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS1 KLSE 270420 RRA SVRLSE MNC157-270520- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1119 PM CDT FRI JUN 26 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WABASHA COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 1220 AM CDT * AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES WEST OF WABASHA NEAR ZUMBRO FALLS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLVILLE BY 1140 PM GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. KING/NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:20 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 26, 8:20 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 820 PM CDT FRI JUN 26 1998 FORECAST CONCERNS TONIGHT...FLASH FLOOD AND SEVERE WEATHER POTENTIAL. SURFACE ANALYSIS AT 00Z HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES. THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. SEVERE WEATHER IS ALSO A DEFINITE POSSIBLITY WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. FLASH FLOOD WATCH WILL BE ISSUED SHORTLY FOR PORTIONS OF WEST CENTRAL...CENTRAL AND SOUTHWEST WISCONSIN. COORDINATED WITH MINNLEAPOLIS...DES MOINES...MILWAUKEE...GREEN BAY AND STORM PREDICTION CENTER. THOMPSON
In the hours before
Special weather statement, Jun 26, 5:23 PM CDT, 5 hours 56 minutes before
MNZ079-086>088-262320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 523 PM CDT FRI JUN 26 1998 ...THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST MINNESOTA... AT 520 PM NATIONAL WEATHER SERVICE RADAR INDICATED A THUNDERSTORM 15 MILES WEST OF ROCHESTER NEAR MANTORVILLE. THE STORM WAS MOVING EAST/NORTHEAST AT 30 MPH AND WILL MOVE THROUGH THE ROCHESTER AREA BETWEEN 545 AND 600 PM. THIS STORM IS CAPABLE OF BREIF HEAVY RAIN...GUSTY WINDS AND DEADLY LIGHTNING. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY.
Special weather statement, Jun 26, 5:23 PM CDT, 5 hours 56 minutes before
MNZ079-086>088-262320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 523 PM CDT FRI JUN 26 1998 ...THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST MINNESOTA... AT 520 PM NATIONAL WEATHER SERVICE RADAR INDICATED A THUNDERSTORM 15 MILES WEST OF ROCHESTER NEAR MANTORVILLE. THE STORM WAS MOVING EAST/NORTHEAST AT 30 MPH AND WILL MOVE THROUGH THE ROCHESTER AREA BETWEEN 545 AND 600 PM. THIS STORM IS CAPABLE OF BREIF HEAVY RAIN...GUSTY WINDS AND DEADLY LIGHTNING. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY.
Special weather statement, Jun 26, 8:30 PM CDT, 2 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT FRI JUN 26 1998 ...SEVERE THUNDERSTORM POTENTIAL FOR TONIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES DURING THE ENTIRE OVERNIGHT HOURS. SURFACE ANALYSIS AT 7 PM HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES. THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THE ENTIRE OVERNIGHT HOURS. THOMPSON
Special weather statement, Jun 26, 8:30 PM CDT, 2 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT FRI JUN 26 1998 ...SEVERE THUNDERSTORM POTENTIAL FOR TONIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES DURING THE ENTIRE OVERNIGHT HOURS. SURFACE ANALYSIS AT 7 PM HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES. THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THE ENTIRE OVERNIGHT HOURS. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 10:15 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 60 min |
| Jun 26, 10:38 PM CDT | Tornado Warning | ARX | Dodge, Olmsted | 62 min |
| Jun 26, 11:16 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 74 min |
| Jun 26, 11:27 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 63 min |
| Jun 26, 11:33 PM CDT | Flash Flood Warning | ARX | Wabasha | 3 hr |
| Jun 27, 12:29 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 61 min |
| Jun 27, 12:29 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 61 min |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Winona | 5 hr |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Wabasha | 5 hr |
| Jun 27, 1:01 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 59 min |
| Jun 27, 1:08 AM CDT | Severe Thunderstorm Warning | ARX | Winona | 62 min |
| Jun 27, 1:17 AM CDT | Severe Thunderstorm Warning | ARX | Mower | 63 min |
| Jun 27, 1:26 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 64 min |
| Jun 27, 1:29 AM CDT | Flash Flood Warning | ARX | Olmsted | 4 hr |
| Jun 27, 6:00 AM CDT | Flash Flood Warning | ARX | Wabasha | 9 hr |
| Jun 27, 6:08 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 67 min |
| Jun 27, 6:38 PM CDT | Tornado Warning | ARX | Mower | 47 min |
| Jun 27, 6:58 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.